Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Rosuvastatin dose alert after muscle side-effects

AstraZeneca has reignited concerns over the safety of its lipid-lowering drug rosuvastatin (Crestor) after writing to all GPs warning them only to initiate treatment at the minimum dose of 10mg.

The warning came after yellow card reports of non-fatal rhabdomyolysis in four patients.

According to yellow card data for the UK, there have been 592 adverse reactions reported for rosuvastatin since its launch in March 2003 compared with an average of 402 per year for atorvastatin (Lipitor), one of the leading statins. In England there were 280,000 rosuvastatin prescriptions in 2003 and 8.6 million for atorvastatin.

An AstraZeneca spokeswoman said in all four cases of rhabdomyolysis patients were initiated at higher doses than recommended. She said adverse events for rosuvastatin were in line with the rest of the class.

Last year, a Lancet editorial accused AstraZeneca of 'unprincipled' marketing of rosuvastatin and implied a lack of evidence on safety.

Another statin, cerivastatin (Lipobay), was withdrawn by Bayer in 2001 following reports of myopathy and rhabdomyolysis.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say